Should soy products be avoided for estrogen + cancer

Options
LorraineB
LorraineB Member Posts: 85
I am vegetarian and  I am wondering about including tofu in my diet.  A quick google has me confused.  Is it safe to eat in moderation?  Thanking you in anticipation
Tagged:
«13

Comments

  • Vangirl
    Vangirl Member Posts: 354
    edited August 2018
    Options
    Hi @LorraineB I am a vegetarian too and I don't think estrogens from food are proven to significantly boost bodily estrogens, when eaten in small amounts.

    'Plant oestrogens (phytoestrogens) may be able to replace some of the oestrogen lost at menopause and help reduce menopause symptoms. Evidence from trials has been conflicting and it is not certain whether they work any better than placebo...
    Large amounts of phytoestrogens are not recommended in people with oestrogen-positive breast cancer or other oestrogen-dependent cancers, as they may stimulate growth of cancer cells.'

    From here: 
    https://www.thewomens.org.au/health-information/menopause-information/managing-menopause/#Non-hormonal medications
  • socoda
    socoda Member Posts: 1,767
    Options
    Hi @LorraineB, I know of ladies who enjoy their soy products and have weighed up their options in regard to their individual risks. I think ultimately its your decision but don't hesitate to ask your oncologist as they should be up to date with studies etc and will be able to give you an informed answer tailored to you. All the best xx 
  • Vangirl
    Vangirl Member Posts: 354
    Options
    @LorraineB also what @socoda said with regard to your oncologist.
  • LorraineB
    LorraineB Member Posts: 85
    Options
    Thank you  @Vangirl and @socoda  I will probably just have it once a week.  I have been struggling with fatigue and wondering if it is nutrition related so I am trying to increase my protein and iron intake.
  • Vangirl
    Vangirl Member Posts: 354
    edited August 2018
    Options
    @LorraineB

    Depending what stage of treatment you are at, fatigue is completely normal. Is there a nutritionist you can talk to as part of your treatment team?

    In the meantime, don't stint on the legumes and leafy greens! :smiley:
  • Sister
    Sister Member Posts: 4,960
    Options
    @LorraineB Not sure where you're at with treatment but if doing chemo, it suppresses haemoglobin production which in turn will make you very tired.
  • LorraineB
    LorraineB Member Posts: 85
    edited August 2018
    Options
    @Vangirl and @Sister I had chemo, surgery and radiation back in 2015, finished herceptin March 2016.  I am on arimidex  now, not sure if that is contributing to the fatigue..

    I am seeing a dietitian through the ICan program unfortunately the few changes she has had me make haven't helped a great deal
  • Vangirl
    Vangirl Member Posts: 354
    Options
    Hi @LorraineB it's quite possible that the Arimidex is contributing to the fatigue - it's a common side effect apparently. There is a thread about Letrozole which is a very similar drug. Many of the ladies here are struggling with the side effects, especially fatigue. Will tag you in, with apologies if you have already checked it out.
  • LorraineB
    LorraineB Member Posts: 85
    Options
    Thank you @Vangirl If it is due to the arimidex there is not much I can do about it I suppose. Just add it to the list of side of effects I have to live with.
    I haven't seen the letrozole thread. I will check  it out. 
  • Vangirl
    Vangirl Member Posts: 354
    Options
    @LorraineB a couple of tagged threads should be with you.

    I'm going to be joining the club no-one wants to be in myself shortly - I will need to take Letrozole or anastrozole (Arimidex). Not looking forward to it one iota!
  • primek
    primek Member Posts: 5,392
    Options
    Cancer councils confusing statement 

    https://wiki.cancer.org.au/policy/Position_statement_-_Soy,_phyto-oestrogens_and_cancer_prevention


    Then this is interesting

    https://blog.dana-farber.org/insight/2018/01/soy-breast-cancer-connection/


    And then the full study.

    I'm lactose intolerant. I have 1 cup of soy a day in a latte. And try to limit to that. I wouldn't consider using any supliments of phyto-estrogen  just in case. 
  • Vangirl
    Vangirl Member Posts: 354
    Options
    Thanks @primek, interesting reading.
    I'm not a heavy soy consumer but I like my soy milk in cereal and smoothies. I'll put this down as something to discuss with my oncologist next appointment.
  • LorraineB
    LorraineB Member Posts: 85
    Options
    @Vangirl I am arimidex for ten years.  I am finding ways of managing most of the side effects, its the fatigue which I find the hardest. It is so frustrating.


    Thank you @primek  that is the problem, confusing and contradicting statements and reports.  'While soy foods may have a protective effect, there is also some evidence that phyto-oestrogens might stimulate the growth of existing hormone-dependent cancers.'
    I think I will take the advice from the blog post  'So, go ahead and order up your favorite spicy tofu dish without concerns that it may put you at risk of anything more than indigestion.'
  • primek
    primek Member Posts: 5,392
    edited August 2018
    Options
    I missed the full study link

    https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2981011/

    But it's 8 years old. I'm sure I've  read more recent research papers but can't find them.